Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 31, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 8, 2013, 6:29 PM CDT for Russell County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 8, 2013, 6:29 PM CDT (23:29 UTC)
- Expired
- May 8, 2013, 7:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Russell County, KS
The radar
The Grand Island radar (KUEX), 159 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 6:39 PM CDT | TORNADO | 8 N Gorham, KS | A ROPE TORNADO REPORTED WHICH WAS THE MERGER OF TWO FUNNEL CLOUDS BY RUSSELL COUNTY EMERGENCY MANAGER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 3:20 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2545 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:23 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, May 8, 3:23 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 323 PM CDT WED MAY 8 2013 .SYNOPSIS... ISSUED AT 234 PM CDT WED MAY 8 2013 A PV ANOMALY OVER THE SOUTHERN ROCKIES WAS DRIFTING SLOWLY NORTHEAST WHILE A DRYLINE WAS BECOMING MORE DEFINED ACROSS THE SOUTHERN HIGH PLAINS. DEEP MOIST CONVECTION IS ANTICIPATED DOWNSTREAM OF THIS MID/UPPER TROUGH AS THE WARM SECTOR IS PROGGED TO BECOME QUITE UNSTABLE THROUGH THE EVENING AND OVERNIGHT HOURS. && .UPDATE... ISSUED AT 322 PM CDT WED MAY 8 2013 A SEVERE THUNDERSTORM WATCH IS IN EFFECT FRO MUCH OF CENTRAL AND SOUTH CENTRAL KANSAS THROUGH 11 PM CDT. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 234 PM CDT WED MAY 8 2013 SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRYLINE WITH MORE ISOLATED TO WIDELY SCATTERED ACTIVITY POSSIBLE WITHIN THE WARM SECTOR ACROSS SOUTH CENTRAL KANSAS AND NORTHERN OKLAHOMA THIS EVENING. ML CAPE EXCEEDING 2000 J/KG COMBINED WITH 0-6KM SHEAR AROUND 40 KNOTS WILL SUPPORT A FEW SUPERCELLS WITH LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING DOWN-BURST WINDS. THIS ACTIVITY WILL DRIFT EASTWARD IMPACTING MUCH OF THE AREA OVERNIGHT. THE LLJ MAY AID IN ADDITIONAL DEVELOPMENT IMPACTING MUCH OF THE FORECAST AREA INTO THE EARLY MORNING HOURS ON THURSDAY. THURSDAY-FRIDAY...A TROUGH PASSAGE SHOULD ALLOW THE MORE VIGOROUS DEEP MOIST CONVECTION TO REMAIN SOUTH AND EAST OF THE FORECAST AREA ON THURSDAY WHERE THE MORE ROBUST INSTABILITY IS PROGGED. A FEW STRONG OR SEVERE CELLS MAY LINGER NEAR THE OKLAHOMA STATE LINE THROUGH EARLY THURSDAY WITH THE BEST OPPORTUNITY FOR REDEVELOPMENT ALONG THE SLOW MOVING COLD FRONT IMPACTING SOUTHEAST KANSAS THURSDAY EVENING. SHORTWAVE RIDGING WILL RETURN TO THE AREA ON FRIDAY AHEAD OF A MORE VIGOROUS COLD FRONT EXPECTED TO ARRIVE ON SATURDAY. MAINTAINED LOW POPS ALONG THE FRONT ON SAT...BUT MOST LOCATION SHOULD REMAIN DRY. SEASONABLY MILD TEMPERATURES ARE STILL EXPECTED BUT MAY FALL BY AFTERNOON AS LOW LEVEL CAA BECOMES ESTABLISHED. .LONG TERM...(SUNDAY THROUGH WEDNESDAY) ISSUED AT 234 PM CDT WED MAY 8 2013 MILD AND DRY WEATHER IS ANTICIPATED THROUGH THE EXTENDED PERIODS AS A MID/UPPER RIDGE TRANSLATES EASTWARD ACROSS THE ROCKIES AND INTO THE PLAINS. LOW LEVEL SOUTHWEST FLOW WILL HELP BOOST TEMPERATURES INTO THE 80S/AROUND 90 TUE-WED. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1218 PM CDT WED MAY 8 2013 VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THIS EVENING...WITH MVFR CIGS EXPECTED ACROSS CENTRAL KANSAS BEHIND A COLD FRONT LATER TONIGHT INTO THURSDAY MORNING. HOWEVER THERE WILL BE INCREASING CHANCES FOR SHOWERS AND STORMS ALONG THIS FRONT TONIGHT WITH SHORT PERIODS OF MVFR AND IFR CIGS AND VSBYS IN CONVECTION. SINCE THE BETTER COVERAGE IS EXPECTED BEYOND THE FIRST SIX HOURS OF THE TAF HAVE ONLY INCLUDED VCTS FOR NOW. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 59 72 55 69 / 80 40 20 20 HUTCHINSON 58 70 54 67 / 80 40 20 20 NEWTON 58 71 54 68 / 80 40 20 20 ELDORADO 59 72 55 69 / 80 50 20 20 WINFIELD-KWLD 60 73 56 70 / 70 50 20 30 RUSSELL 56 68 52 66 / 80 30 10 10 GREAT BEND 57 69 52 66 / 80 30 10 10 SALINA 58 71 53 68 / 80 30 20 10 MCPHERSON 58 70 54 67 / 80 40 20 10 COFFEYVILLE 60 76 59 73 / 70 60 30 30 CHANUTE 60 75 57 71 / 80 60 30 30 IOLA 60 74 56 71 / 80 60 20 30 PARSONS-KPPF 60 76 59 72 / 80 60 30 30 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 8, 4:20 PM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 420 PM CDT WED MAY 8 2013 KSZ032-033-047>053-067>072-082-083-091>096-098>100-092130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 420 PM CDT WED MAY 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE STORMS DEVELOPING OVER SOUTHWEST KANSAS AND NORTHERN OKLAHOMA WILL MOVE INTO THE AREA THIS EVENING AND TONIGHT. LARGE HAIL TO THE SIZE OF GOLF BALLS AND DOWN-BURST WINDS BETWEEN 60 AND 70 MPH WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW LINGERING THUNDERSTORMS WITH SMALL HAIL WILL REMAIN POSSIBLE ACROSS SOUTHERN AND SOUTHEAST KANSAS THROUGH EARLY THURSDAY. THUNDERSTORMS MAY REDEVELOP THURSDAY AFTERNOON ESPECIALLY OVER SOUTHEAST KANSAS WITH CONTINUED CHANCES FOR THUNDERSTORMS OVER SOUTHERN AND SOUTHEAST KANSAS THROUGH SATURDAY. STRONG OR SEVERE STORMS ARE NOT ANTICIPATED. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED OVER CENTRAL AND SOUTH CENTRAL KANSAS THROUGH THE EVENING HOURS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Local storm report, May 8, 6:19 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
619 PM CDT WED MAY 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 3 SW PARADISE 39.08N 98.96W
05/08/2013 E1.00 INCH RUSSELL KS PUBLIC
&&
VJPLocal storm report, May 8, 6:26 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
626 PM CDT WED MAY 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM FUNNEL CLOUD 8 N RUSSELL 39.00N 98.85W
05/08/2013 RUSSELL KS LAW ENFORCEMENT
ROPE FUNNEL CLOUDS REPORTED WITH THIS STORM BY LAW
ENFORCEMENT AND EMERGENCY MANAGEMENT.
&&
VJPThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 9:40 PM CDT | Special Weather Statement | ICT | Barton | 50 min |
| May 7, 11:08 PM CDT | Special Weather Statement | ICT | Barton | 52 min |
| May 7, 11:09 PM CDT | Special Weather Statement | ICT | Barton | 51 min |
| May 7, 11:20 PM CDT | Special Weather Statement | ICT | Kingman | 55 min |
| May 8, 12:05 AM CDT | Special Weather Statement | ICT | Barton | 25 min |
| May 8, 12:13 AM CDT | Special Weather Statement | ICT | Kingman | 47 min |
| May 8, 12:30 AM CDT | Special Weather Statement | ICT | Rice | 30 min |
| May 8, 12:46 AM CDT | Special Weather Statement | ICT | Harper | 29 min |
| May 8, 3:18 AM CDT | Special Weather Statement | ICT | Cowley | 27 min |
| May 8, 3:19 AM CDT | Special Weather Statement | ICT | Sedgwick | 26 min |
| May 8, 6:37 AM CDT | Special Weather Statement | ICT | Harper | 23 min |
| May 8, 6:05 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 25 min |
| May 8, 6:34 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 56 min |
| May 8, 6:39 PM CDT | Tornado Warning | ICT | Russell | 36 min |
| May 8, 6:47 PM CDT | Special Weather Statement | ICT | Greenwood | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.